Muscle Rigidity a Sign of Fentanyl Overdose

June 27, 2018. Article by: Government of B.C.

You can help save lives by being able to recognize the risks and signs of an overdose. Common signs of overdose are when a person:

  • is not moving and can’t be woken
  • is breathing slowly or not at all
  • has blue lips and nails
  • is choking or gurgling
  • has cold and clammy skin
  • has tiny pupils

Now an additional sign of fentanyl overdose has been identified: chest wall rigidity. Fentanyl-induced muscle rigidity is characterised by a very stiff or rigid torso, neck or jaw and is also known as wooden chest syndrome. 

If You See This Happen…

Call 9-1-1 immediately and follow the SAVE ME steps.

The goal is to try and revive the person having an overdose until professional assistance (like a paramedic) arrives.

It can be hard to give rescue breaths to a person with fentanyl-induced muscle rigidity. Learn how to help someone with fentanyl-induced muscle rigidity (PDF).

Risks

Medications and conditions that lower a person’s dopamine levels - like some antidepressants and Parkinson’s disease - can increase risk of fentanyl-induced muscle rigidity. And because street drugs and party drugs can be cut with fentanyl, a person may not know the drug they are taking contains it. Learn about harm reduction and drug checking services in B.C.